Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 32, NWS Bismarck, ND

June 6, 2012McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2012, 7:00 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2012, 7:00 PM CDT (00:00 UTC)
Expired
Jun 6, 2012, 8:00 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McLean County, ND, Mercer County, ND

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:58 PM CDTHAIL 02 S Douglas, NDREPORT RELAYED BY MEDIA.
Jun 6, 7:58 PM CDTHAIL 0.882 S Douglas, NDREPORT RELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS53 KBIS 070000
SVRBIS
NDC055-057-070100-
/O.NEW.KBIS.SV.W.0032.120607T0000Z-120607T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT WED JUN 6 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DAKOTA WATERS RECREATION AREA...OR 59 MILES NORTHEAST OF
  DICKINSON...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DAKOTA WATERS RECREATION AREA...BEULAH BAY RECREATION AREA...HAZEN
  BAY RECREATION AREA...WHITE SHIELD...EMMET...GARRISON...ROSEGLEN
  AND MAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4785 10123 4727 10173 4732 10200 4785 10192
TIME...MOT...LOC 2359Z 193DEG 33KT 4745 10182
WIND...HAIL 60MPH 1.00IN

$$

TARDIF-HUBER/AYD
4 follow-up statements
850 
WWUS53 KBIS 070007
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT WED JUN 6 2012

NDC055-057-070100-
/O.CON.KBIS.SV.W.0032.000000T0000Z-120607T0100Z/
MCLEAN ND-MERCER ND-
707 PM CDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MERCER AND CENTRAL MCLEAN COUNTIES UNTIL 800 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DAKOTA WATERS RECREATION AREA...OR 57 MILES SOUTHWEST OF MINOT...
MOVING NORTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAZEN BAY RECREATION AREA...WHITE SHIELD...EMMET...GARRISON...
  ROSEGLEN AND MAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON LAKE SAKAKAWEA NEAR BEULAH...HAZEN...EXPANSION...BERTHOLD...OR 
DOUGLAS CREEK BAYS...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE 
A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE LARGE 
CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK AND 
SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A 
THUNDERSTORM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4785 10123 4727 10173 4732 10200 4785 10192
TIME...MOT...LOC 0005Z 193DEG 33KT 4750 10176
WIND...HAIL 60MPH 1.00IN

$$
TARDIF-HUBER/AYD
315 
WWUS53 KBIS 070024
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT WED JUN 6 2012

NDC055-057-070100-
/O.CON.KBIS.SV.W.0032.000000T0000Z-120607T0100Z/
MCLEAN ND-MERCER ND-
724 PM CDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MERCER AND CENTRAL MCLEAN COUNTIES UNTIL 800 PM CDT...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WHITE SHIELD...OR 49 MILES SOUTHWEST OF MINOT...MOVING NORTH AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITE SHIELD...EMMET...GARRISON...ROSEGLEN AND MAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4785 10124 4738 10163 4744 10198 4751 10198
      4752 10197 4763 10196 4785 10192
TIME...MOT...LOC 0024Z 196DEG 28KT 4764 10181
WIND...HAIL 60MPH 1.00IN

$$

TARDIF-HUBER
791 
WWUS53 KBIS 070038
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CDT WED JUN 6 2012

NDC055-057-070100-
/O.CON.KBIS.SV.W.0032.000000T0000Z-120607T0100Z/
MCLEAN ND-MERCER ND-
738 PM CDT WED JUN 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MERCER AND CENTRAL MCLEAN COUNTIES UNTIL 800 PM CDT...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ROSEGLEN...OR 43 MILES SOUTHWEST OF MINOT...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4784 10125 4752 10152 4741 10160 4745 10198
      4751 10198 4752 10197 4763 10196 4785 10192
TIME...MOT...LOC 0039Z 195DEG 27KT 4774 10177
WIND...HAIL 60MPH 1.00IN

$$

TARDIF-HUBER
570 
WWUS53 KBIS 070056
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT WED JUN 6 2012

NDC055-057-070106-
/O.EXP.KBIS.SV.W.0032.000000T0000Z-120607T0100Z/
MCLEAN ND-MERCER ND-
756 PM CDT WED JUN 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MERCER AND
CENTRAL MCLEAN COUNTIES WILL EXPIRE AT 800 PM CDT/700 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4784 10125 4752 10152 4741 10160 4745 10198
      4751 10198 4752 10197 4763 10196 4785 10192
TIME...MOT...LOC 0056Z 195DEG 27KT 4786 10168

$$

TARDIF-HUBER/AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:13 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 6, 6:13 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT WED JUN 6 2012

.DISCUSSION...TRAINING THUNDERSTORMS WITH HEAVY RAIN POTENTIAL AND
LARGE HAIL HAVE FORMED OVER WEST CENTRAL NORTH DAKOTA. RAISED THE
CHANCE FOR RAIN...ADDED HEAVY POTENTIAL...AND LARGE HAIL
POTENTIAL.

&&

.AVIATION...MAIN HAZARDS TO AVIATION NOW EXPECTED TO BE
THUNDERSTORMS. VFR EXPECTED AT ALL AERODROMES THROUGH 7 PM CDT
THURSDAY. COLD FRONT ACROSS WESTERN NORTH DAKOTA WILL BE THE FOCUS
FOR THUNDERSTORMS...WHICH WILL REMAIN MAINLY IN BETWEEN
KBIS/KDIK/KMOT/KISN LOCATIONS THROUGH MIDNIGHT CDT. THEN SHOWERS
AND THUNDERSTORMS WILL REFORM AGAIN WESTERN ND THURSDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jun 6, 2:17 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
217 PM CDT WED JUN 6 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
217 PM CDT WED JUN 6 2012 /117 PM MDT WED JUN 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING ACROSS WESTERN AND CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA ON FRIDAY NIGHT. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA DURING THE
EVENING. ADDITIONAL...SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ON SUNDAY ACROSS THE AREA...HOWEVER...NO SEVERE WEATHER IS
ANTICIPATED. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 6, 5:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             14 SSW BEULAH           47.08N 101.89W
06/06/2012  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

            LOTS OF NICKELS. LARGEST STONE WAS QUARTER SIZE. HAIL
            LASTED TWO MINUTES.

&&

NHEINERT
Local storm report, Jun 6, 5:56 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             15 S BEULAH             47.05N 101.82W
06/06/2012  E1.00 INCH       MERCER             ND   TRAINED SPOTTER

            LOTS OF NICKELS. LARGEST STONE WAS QUARTER SIZE. HAIL
            LASTED TWO MINUTES.

&&

CORRECTED LOCATION

NHEINERT
Local storm report, Jun 6, 6:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             CARSON                  46.42N 101.56W
06/06/2012  M1.00 INCH       GRANT              ND   TRAINED SPOTTER

            HAIL ONGOING FOR 10 MINUTES.

&&

NHEINERT
Local storm report, Jun 6, 6:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             4 SSW LARK              46.40N 101.44W
06/06/2012  E1.50 INCH       GRANT              ND   TRAINED SPOTTER

            HAIL ONGOING AT TIME OF CALL. HAIL STARTED AT 617 PM
            CDT.

&&

NHEINERT
Special weather statement, Jun 6, 6:45 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT WED JUN 6 2012

NDZ019-021-070015-
MCLEAN-MERCER-
645 PM CDT WED JUN 6 2012

...SPECIAL WEATHER STATEMENT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER CENTRAL MERCER COUNTY...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  HAZEN...
  DAKOTA WATERS RECREATION AREA...
  BEULAH BAY RECREATION AREA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

TARDIF-HUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:37 PM CDTSevere Thunderstorm WarningBISMcHenry36 min
Jun 6, 8:47 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward58 min
Jun 6, 11:39 PM CDTAreal Flood AdvisoryBISPierce4 hr
Jun 7, 2:23 PM CDTAreal Flood AdvisoryBISDunn, McKenzie, Mountrail, Williams6 hr
Jun 7, 3:17 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward58 min
Jun 7, 4:04 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward56 min
Jun 7, 4:58 PM CDTAreal Flood AdvisoryBISMcHenry, Ward3 hr
Jun 7, 4:59 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Ward61 min
Jun 7, 5:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan56 min
Jun 7, 5:28 PM CDTFlash Flood WarningBISMcLean, Mountrail98 min
Jun 7, 6:55 PM CDTAreal Flood AdvisoryBISPierce3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.